Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 298, NWS Morristown, TN

July 21, 2003McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2003, 5:16 PM EDT for McMinn County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 5:16 PM EDT (21:16 UTC)
Expired
Jul 21, 2003, 6:15 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:21 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 21, 3:21 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NASHVILLE TN
315 PM EST WED MAR 26 2003

LATEST ANALYSIS SHOWING SURFACE FRONT STILL BACK THROUGH IL/MO...
WITH WELL DEFINED TROF AXIS DOWN INTO MIDDLE TN. 12Z RAOBS SHOWING
ML/UL TROF AXES VERY CLOSE TO SURFACE-LL BOUNDARY. LINGERING
COMPLEX CONTINUES TO MOVE JUST NORTH OF THE AREA...WITH BAND OF
STRONG-SEVERE TSTORMS DEVELOPING ALONG TROF ON SOUTHWEST FLANK.

COLD FRONT EXPECTED TO CONTINUE DRIVING EASTWARD AS ML/UL FLOW
STRENGTHENS FROM CARVING STRONG UPPER JET. MAIN FRONTAL BOUNDARY
PROGGED NEAR BNA AROUND 18Z OR SO TUE...AND THEN TO NEAR THE TYS
VICINITY TUESDAY EVENING...BUT THEN SLOWING SOME. SERIES OF SHORTWAVE
ENERGY ALOFT WILL KEEP AREA UNDER MODERATE-GOOD INSTABILITY...
WITH FORCING ENHANCED BY LL BOUNDARIES TUESDAY/TUESDAY NIGHT.
WILL GO WITH CATEGORICAL POPS ACROSS THE BOARD. FOR TONIGHT HOWEVER
...INDICATIONS ARE THAT CONVECTION CURRENTLY OCCURRING ACROSS THE
MID-STATE WILL HOLD TOGETHER AND PUSH ACROSS EAST TN. WILL CONTINUE
LIKELY POPS AS ARE RUNNING.

THINGS SHOULD BEGIN TO DRY SOME WEDNESDAY BUT FRONT AND SEMI-DEEP
MOISTURE STILL IN THE VICINITY. WHILE POPS NOT EXPECTED TO BE QUITE
AS HIGH...SCATTERED POPS STILL LOOK TO BE NEEDED...WITH FURTHER
DECREASED POPS WEDNESDAY NIGHT.

PRELIMINARY NUMBERS FOLLOW:
CHA 71/85/68/81 7884
TYS 70/83/66/79 7884
TRI 67/80/63/78 7885
OQT 70/83/66/79 7885

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES
TOWARD THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON...BECOMING MORE NUMEROUS TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THIS STRONG COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...BRINGING
ANOTHER CHANCE FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea44 min
Jul 21, 5:19 PM EDTSevere Thunderstorm WarningMRXMeigs41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.